Flood, Latah
- When
- January 8, 11:00 AM PST to January 9, 8:00 AM PST
- Where
- Latah County, 2 mi W of Potlatch to 0.54 mi SSE of Moscow
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 46.920, -116.922
Heavy rain and snow melt led to flooding in portions of Shoshone, Latah, and Kootenai counties. The begin and end time of the flooding is estimated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy rain and snow melt led to flooding in portions of Shoshone, Latah, and Kootenai counties. The begin and end time of the flooding is estimated. Near Rose Lake, water was coming up near the levels of homes, with one foundation washed away. Minor flooding also occurred in Potlach when the Palouse River crested at 15.9 feet, which is 0.9 feet above flood stage. Several road closures resulted from the flooding in Latah County. Schools also closed down due to flooding concerns in Potlach, Kendrick, and Julietta. A couple main stem rivers reached flood stage. The Coeur D'Alene River at Cataldo crested at 43.1 feet, 0.1 feet above flood stage. The St. Joe River at Calder crested at an estimated 13-14 feet, up to a foot above flood stage. Property damage from this event is estimated to be at least $252,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 9:45 AM PST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PST THU JAN 8 2009 .SYNOPSIS... THE MOIST AND MILD SUB-TROPICAL AIRMASS IS BEING REPLACED BY A COLD FRONT TODAY. THIS COLD FRONT WILL BRING COOLER TEMPERATURES AND DRIER CONDITIONS SLOWING THE RUNOFF FROM RAIN AND MELTING SNOW. DRIER AND COOLER WEATHER IS EXPECTED TO GENERALLY CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. && UPDATED AVIATION DISCUSSION .DISCUSSION... QUICK UPDATE THIS MORNING AS COLD FRONT CONTINUES TO MOVE ACROSS EXTREME EASTERN WASHINGTON. PRECIPITATION HAS ENDED ACROSS THE BASIN AND EAST SLOPE VALLEYS AND HAVE SUBSEQUENTLY DECREASED CHANCE OF PRECIP FOR THIS AFTERNOON. TEMPERATURES HAVE ALREADY REACHED THEIR MAX FOR TODAY...AND WILL REMAIN STEADY OR DECREASE THROUGH THE AFTERNOON. BREEZY SOUTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. HOWEVER ALL LOCATIONS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. /NISBET && .AVIATION...A COLD FRONT WILL CLEAR THE IDAHO PANHANDLE BY 20Z. LOOK FOR MAINLY SHOWERY CONDITIONS BEHIND THE COLD FRONT OVER THE MOUNTAINS OF THE PANHANDLE THIS AFTERNOON...WITH POSSIBLY REDEVELOPMENT OF SOME SHOWERS IN SPOKANE...PULLMAN...AND COEUR DALENE BETWEEN 00Z-04Z WITH THE PASSAGE OF THE UPPER TROUGH. BREEZY CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT OVER MUCH OF EASTERN WASHINGTON AND NORTHERN IDAHO UNTIL 03-05Z. AFTER 12Z...THERE IS THE POTENTIAL FOR LOW STRATUS AND FOG IN SPOKANE...PULLMAN...AND COEUR DALENE. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 40 21 29 24 36 26 / 60 20 10 0 10 20 COEUR DALENE 41 24 30 24 36 26 / 90 40 10 0 20 40 PULLMAN 45 27 34 26 42 32 / 100 40 10 0 10 20 LEWISTON 50 32 37 29 43 34 / 50 20 0 0 0 10 COLVILLE 40 18 28 23 33 23 / 70 30 10 10 10 30 SANDPOINT 41 24 27 24 34 25 / 100 50 10 10 30 40 KELLOGG 38 27 28 25 36 27 / 100 70 10 10 10 40 MOSES LAKE 44 23 32 23 35 23 / 20 0 0 0 0 10 WENATCHEE 42 23 34 23 36 27 / 20 10 0 0 0 10 OMAK 37 20 29 21 33 22 / 20 10 0 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 612 AM PST THU JAN 8 2009 WAZ034-035-041-043-044-091415- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 612 AM PST THU JAN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT A PASSING COLD FRONT WILL GRADUALLY DELIVER COOLER AND DRIER CONDITIONS TO THE AREA. THIS FRONT WILL SLOW THE SNOWMELT AND CONSEQUENTLY ALLOW MOST OF THE SMALL RIVERS AND STREAMS TO CREST BEFORE TONIGHT. THE COLD FRONT WILL ALSO BRING BRISK WEST TO NORTHWEST WINDS WITH GUSTS FROM 35 TO 40 MPH POSSIBLE BY AFTERNOON ESPECIALLY IN THE WENATCHEE AREA AND ONTO THE WATERVILLE PLATEAU. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031>033-036>038-042-091415- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 612 AM PST THU JAN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WARM AND WINDY CONDITIONS WILL CONTINUE THROUGH TODAY WITH MORE RAINFALL EXPECTED...ESPECIALLY OVER THE IDAHO PANHANDLE AND NEAR THE CASCADE CREST WHERE AROUND AN INCH OF RAIN IS POSSIBLE THROUGH TONIGHT. THE RAIN COMBINED WITH SNOWMELT WILL BRING INCREASING RIVER LEVELS...SOME OF WHICH COULD EXCEED FLOOD STAGE. THE LARGEST RISES ARE EXPECTED TO OCCUR OVER THE CENTRAL IDAHO PANHANDLE ON THE ST. JOE AND COEUR DALENE BASINS AS WELL AS OVER THE PALOUSE. ADDITIONAL FLOODING COULD DEVELOP DUE TO ICE JAMS. FALLING SNOW LEVELS OVERNIGHT WILL DRAMATICALLY SLOW THE RUNOFF INTO THE RIVERS AND STREAMS. THE COLD FRONT WILL ALSO BRING STRONG SOUTHWEST WINDS WITH GUSTS RANGING FROM 35 TO 40 MPH ESPECIALLY ACROSS THE PALOUSE AND INTO THE SPOKANE AND COEUR DALENE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER LEVELS WILL BEGIN TO FALL AS DRIER AND GENERALLY COOLER WEATHER WILL PERSIST OVER THE REGION THROUGH EARLY NEXT WEEK.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150973, 150974, 151822.